Hail, Santa Fe
- When
- June 26, 2:12 PM MST to 2:17 PM MST
- Where
- Santa Fe County, 4.97 mi NNE of Glorieta
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.650, -105.750
Hail up to the size of hen eggs north of Glorieta.
Scattered to numerous showers and thunderstorms developed over the central mountain chain once again as low level moisture and instability remained in place over New Mexico. Northwest flow aloft over the state allowed storms to organized near the high terrain then push east onto the high plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Scattered to numerous showers and thunderstorms developed over the central mountain chain once again as low level moisture and instability remained in place over New Mexico. Northwest flow aloft over the state allowed storms to organized near the high terrain then push east onto the high plains. The most significant storm of the day developed over the southern Sangre de Cristo Mountains then moved south through the Glorieta and Pecos area. Hail up to the size of tennis balls produced significant damage around Glorieta. These storms forced strong outflow boundaries southward into the Estancia Valley by late afternoon where more severe thunderstorms produced large hail around Edgewood and Cedar Grove. A convectively-aided gap wind developed in the Albuquerque metro area and produced wind gusts near 60 mph. A couple more storms developed over northeastern New Mexico with half dollar size hail near Grenville. Another storm near Alto produced penny size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 26, 2:10 PM MST, 2 minutes earlier.
Area Forecast Discussion National Weather Service Albuquerque NM 310 PM MDT Mon Jun 26 2017 .SYNOPSIS... Another round of showers and thunderstorms which developed over the higher terrain early this afternoon will drift into the valleys and plains by this evening. A few of the storms may be strong to severe with large hail, damaging winds and locally heavy rainfall. The activity should taper off by midnight. A pattern change is expected Tuesday through Thursday as drier westerly winds push into the state and shut down thunderstorm activity by Wednesday. Afternoon breezes will return Wednesday and Thursday. Temperatures will be near to somewhat above average. A backdoor front will bring cooler temperatures along with chances for thunderstorms mainly to eastern New Mexico Friday and Saturday. && .DISCUSSION... Another round of storms developed over the higher terrain and was drifting ever so slowly mainly to the south, more or less. A few cells were strong and briefly severe so far, but definitely less active than on Sunday. Short term models indicate the activity will most impact the east slopes/highlands of the central mt chain later this afternoon and evening before mostly ending by midnight. Abruptly drier weather is expected Tuesday as drier westerly winds make inroads into the west and central. Wednesday and Thursday will be dry with some westerly afternoon breezes. A few century mark highs may return to the east central/southeast plains but temperatures will be within a few degrees of normal. Another cool front will dip into the northeast Thursday night/Friday with another surge Friday night. Moisture looks to waffle back and forth over the east through the weekend and early next week, leading to potential for thunderstorms. The west looks to stay mostly dry with the GFS/ECMWF suggesting a trend towards a monsoon pattern developing later next week. && .FIRE WEATHER... Scattered to isolated showers and thunderstorms should hug the high terrain this afternoon and evening, because their steering flow will be more southerly than yesterday. Drier air will filter into the area tonight, and especially Tuesday and Wednesday, as the low level flow gradually veers out of the west in response to a series of upper level troughs crossing the northern and central Rockies. There will be a significant downtick in thunderstorm coverage on Tuesday, when mainly isolated storms will favor the southwest mountains, central mountain chain and adjacent east slopes. Dry weather is expected Wednesday through Thursday. The troughs passing north of NM will strengthen the flow aloft and work with a stout surface trough in the lee of the Sangre de Cristo Range to make surface winds breezy across the east, north and west Tuesday, Wednesday, and to a lesser extent Thursday. Humidities will bottom out in the single digits across much of the west Tuesday, then across most of the fire weather forecast area on Wednesday and Thursday. Poor humidity recoveries are also expected. Some locally critical fire weather conditions are forecast west of the continental divide on Tuesday, and east of the central mountains Wednesday. Haines indices will reflect the drier conditions with widespread 6's across central and western areas Tuesday, then areawide Wednesday and Thursday. The dry conditions will persist until a moist back door cold front brings some humidity improvement along and east of the central mountain chain Friday. There will be a chance for showers and thunderstorms in and east of the Sangre de Cristos Friday and Saturday. However, very low humidities and Haines of 6 will persist farther west as a slow moving upper level trough digs into the Great Basin. && .AVIATION... 18Z TAF CYCLE The stream of low level moisture flowing into the area from the southeast is decreasing, and drier air has begun to filter into the area from the south and west. There will be a resultant downtick in thunderstorm coverage this afternoon into tonight with mainly scattered cells traveling south and south southeastward off the mountains. Models vary on how much of this activity will reach plains locations like TCC and ROW. A ridge axis over the Four Corners suggests less of a southeastward component to storm motion enabling storms to stay closer to the elevated terrain. By tonight, drier air over the region, and south and southwest winds across the eastern plains, will result in less low cloud cover with areas from the Caprock southward favored for mainly MVFR conditions. The low clouds could impact ROW early Tuesday morning. 44 && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 63 95 51 94 / 5 0 0 0 Dulce........................... 48 88 42 87 / 20 5 0 0 Cuba............................ 52 88 49 88 / 30 10 0 0 Gallup.......................... 55 92 44 90 / 10 0 0 0 El Morro........................ 51 87 42 86 / 20 0 0 0 Grants.......................... 56 90 46 89 / 20 0 0 0 Quemado......................... 56 88 49 88 / 20 5 0 0 Glenwood........................ 64 97 57 96 / 30 5 5 0 Chama........................... 46 81 42 81 / 30 5 0 0 Los Alamos...................... 55 86 53 87 / 40 20 5 0 Pecos........................... 53 85 54 87 / 50 20 10 0 Cerro/Questa.................... 49 79 46 82 / 40 20 5 0 Red River....................... 44 74 36 76 / 50 20 5 0 Angel Fire...................... 45 77 37 79 / 50 20 10 0 Taos............................ 49 85 44 87 / 40 10 5 0 Mora............................ 49 81 50 85 / 50 30 10 0 Espanola........................ 62 92 49 94 / 30 10 5 0 Santa Fe........................ 57 86 50 88 / 40 20 5 0 Santa Fe Airport................ 57 90 53 92 / 30 10 5 0 Albuquerque Foothills........... 61 91 59 94 / 30 5 5 0 Albuquerque Heights............. 64 93 64 96 / 30 5 5 0 Albuquerque Valley.............. 64 95 56 97 / 30 5 5 0 Albuquerque West Mesa........... 63 94 57 96 / 30 5 5 0 Los Lunas....................... 60 95 60 98 / 30 5 5 0 Rio Rancho...................... 62 93 61 95 / 30 5 5 0 Socorro......................... 63 93 64 98 / 30 20 10 0 Sandia Park/Cedar Crest......... 55 86 56 88 / 40 10 5 0 Tijeras......................... 58 89 56 91 / 40 10 5 0 Moriarty/Estancia............... 53 89 54 91 / 40 20 10 0 Clines Corners.................. 52 85 56 88 / 50 20 10 0 Gran Quivira.................... 56 86 59 90 / 50 20 10 0 Carrizozo....................... 59 87 63 92 / 50 20 10 0 Ruidoso......................... 54 80 60 85 / 50 20 10 0 Capulin......................... 52 82 57 88 / 40 20 10 0 Raton........................... 52 87 53 92 / 30 20 10 0 Springer........................ 51 87 54 92 / 30 20 10 0 Las Vegas....................... 49 84 55 89 / 40 20 10 0 Clayton......................... 55 87 62 94 / 30 10 10 0 Roy............................. 51 84 59 92 / 30 10 10 0 Conchas......................... 59 92 62 99 / 30 10 10 0 Santa Rosa...................... 57 92 63 97 / 40 20 10 0 Tucumcari....................... 60 94 66 100 / 30 10 10 0 Clovis.......................... 58 89 64 95 / 30 10 10 0 Portales........................ 59 90 65 96 / 30 10 10 0 Fort Sumner..................... 61 91 65 98 / 30 10 10 0 Roswell......................... 64 95 67 103 / 30 10 10 0 Picacho......................... 59 87 64 95 / 40 20 10 0 Elk............................. 55 83 63 90 / 50 30 10 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Albuquerque NM 357 AM MDT Mon Jun 26 2017 NMZ501>540-271130- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 357 AM MDT Mon Jun 26 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Strong to severe storms will be possible again today, generally from the central mountain chain eastward. Heavy downpours, damaging downburst winds, and hail will again be the primary threats. Storm motions will generally be toward the southeast at 10 to 15 mph. Thunderstorm coverage will trend downward on Tuesday with significantly drier conditions for mid-week. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. However...weather can change very rapidly. Always use the latest forecasts...watches and warning for planning purposes. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report hail, damaging winds and flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 33
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
932 AM MDT MON JUN 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 3 S ALAMO 34.42N 107.51W
06/25/2017 M1.00 INCH SOCORRO NM TRAINED SPOTTER
0318 PM HAIL SAPELLO 35.77N 105.25W
06/25/2017 M1.75 INCH SAN MIGUEL NM TRAINED SPOTTER
0324 PM HAIL 1 NW LOS ALAMOS 35.90N 106.33W
06/25/2017 M0.88 INCH LOS ALAMOS NM TRAINED SPOTTER
0330 PM HAIL LOS ALAMOS 35.89N 106.31W
06/25/2017 M1.25 INCH LOS ALAMOS NM AMATEUR RADIO
0335 PM HAIL 1 WNW LOS ALAMOS 35.89N 106.32W
06/25/2017 M1.00 INCH LOS ALAMOS NM TRAINED SPOTTER
0335 PM HAIL LOS ALAMOS 35.89N 106.31W
06/25/2017 M0.88 INCH LOS ALAMOS NM TRAINED SPOTTER
0338 PM HAIL TINNIE 33.37N 105.23W
06/25/2017 M1.00 INCH LINCOLN NM TRAINED SPOTTER
0405 PM HAIL SPRINGER 36.36N 104.59W
06/25/2017 M1.75 INCH COLFAX NM CO-OP OBSERVER
THREE INCH DIAMETER TREE LIMBS DOWN.
0426 PM HAIL LAS VEGAS 35.60N 105.22W
06/25/2017 M1.75 INCH SAN MIGUEL NM TRAINED SPOTTER
0440 PM HAIL 16 E CLINES CORNERS 35.00N 105.38W
06/25/2017 E1.75 INCH TORRANCE NM TRAINED SPOTTER
GOLF BALL SIZE HAIL FROM 440 PM TO PRESENT TIME.
0530 PM HAIL 14 E CLINES CORNERS 35.00N 105.42W
06/25/2017 E0.88 INCH TORRANCE NM NWS EMPLOYEE
HAIL ACCUMULATIONS OF SEVERAL INCHES ALONG INTERSTATE
40 NEAR MILE MARKER 231 CAUSING SUBSTANTIAL TRAFFIC
SLOWDOWN.
&&
EVENT NUMBER ABQ1702043 ABQ1702044 ABQ1702049 ABQ1702046 ABQ1702047
ABQ1702048 ABQ1702045 ABQ1702052 ABQ1702050 ABQ1702051 ABQ1702053
RJHSpecial Weather Statement
National Weather Service Albuquerque NM
203 PM MDT MON JUN 26 2017
NMZ513-515-262015-
East Slopes Sangre de Cristo Mountains-Northern Sangre de Cristos
above 9500 feet/Red River-
203 PM MDT MON JUN 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COLFAX COUNTY UNTIL
215 PM MDT...
At 203 PM MDT, Doppler radar was tracking a strong thunderstorm over
Eagle Nest Lake State Park, or 17 miles east of Taos. This storm was
nearly stationary.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Angel Fire, Eagle Nest, Vietnam Veterans Memorial State Park and
Eagle Nest Lake State Park.
&&
LAT...LON 3653 10520 3639 10523 3642 10534 3645 10534
3643 10535 3643 10536 3644 10537 3656 10533
TIME...MOT...LOC 2003Z 008DEG 4KT 3648 10528
GuyerSpecial Weather Statement
National Weather Service Albuquerque NM
235 PM MDT MON JUN 26 2017
NMZ512-262045-
West Slopes Sangre de Cristo Mountains-
235 PM MDT MON JUN 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SAN MIGUEL AND EAST
CENTRAL SANTA FE COUNTIES UNTIL 245 PM MDT...
At 234 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pecos, or 14 miles east of Santa Fe, moving southwest at 10 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Heavy rain will also be possible with this storm.
Locations impacted include...
Pecos and Glorieta.
This includes Interstate 25 between Mile Markers 298 and 306.
&&
LAT...LON 3573 10565 3571 10565 3570 10567 3569 10566
3572 10563 3571 10561 3570 10562 3569 10560
3562 10555 3550 10566 3564 10588 3574 10574
TIME...MOT...LOC 2034Z 034DEG 9KT 3563 10570
GuyerSpecial Weather Statement
National Weather Service Albuquerque NM
259 PM MDT MON JUN 26 2017
NMZ515-262130-
East Slopes Sangre de Cristo Mountains-
259 PM MDT MON JUN 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLFAX COUNTY UNTIL
330 PM MDT...
At 259 PM MDT, Doppler radar was tracking a strong thunderstorm over
Vietnam Veterans Memorial State Park, or 15 miles east of Taos. This
storm was nearly stationary.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Heavy rain will also be possible with this storm.
Locations impacted include...
Angel Fire and Vietnam Veterans Memorial State Park.
&&
LAT...LON 3642 10519 3633 10525 3638 10533 3641 10533
3642 10534 3644 10534 3645 10535 3648 10531
3650 10531
TIME...MOT...LOC 2059Z 351DEG 2KT 3642 10530
GuyerThe Albuquerque radar (KABX), 112 km away, was scanning. The volume nearest the first event began at 21:13 UTC.
9 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Hail up to the size of hen eggs north of Glorieta.
Hail up to the size of golf balls in Pecos.
Hail up to the size of golf balls in Pecos.
Tennis ball size produced major damage between Glorieta and Pecos. House windows and skylights were blown out. Vehicle windshields smashed and significant damage to vehicles.
Quarter to ping pong ball size hail near State Road 344 and South Mountain Road.
Hail up to the size of quarters between Estancia and Torreon.
Quarter size hail covering the ground.
A potent gap wind surged through Tijeras Canyon and spawned thunderstorms that enhanced high winds with small hail and heavy rainfall over the Albuquerque Sunport. Peak winds up to 59 mph occurred for half an hour.
U.S. Highway 54 was closed for several hours after torrential rainfall and large hail flooded the roadway.
A brief storm produced hail up to the size of pennies in Alto.
Hail up to the size of half dollars near Grenville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696616, 696617, 696618, 696620, 696623, 696625, 696624, 696648, 696627, 696650, 696651.